Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 50, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jul 7, 2002, 7:51 PM CDT for Cass County, Minnesota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2002, 7:51 PM CDT (00:51 UTC)
- Expired
- Jul 7, 2002, 8:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
County Cass County, MN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2219 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1249 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
018 WUUS53 KDLH 080051 SVRDLH MNC021-080130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DULUTH MN 750 PM CDT SUN JUL 7 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN CASS COUNTY IN NORTH CENTRAL MINNESOTA * UNTIL 830 PM CDT * AT 750 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WINDS 6 MILES WEST OF CASINO...OR ABOUT 22 MILES WEST OF BRAINERD...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CASINO AROUND 800 PM... EAST GULL LAKE AROUND 815 PM... LAKE SHORE AROUND 820 PM... THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS. .END LAT...LON 4649 9479 4631 9471 4636 9435 4668 9437
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:45 PM CDT, 5 hours 6 minutes earlier.
Area forecast discussion, Jul 7, 2:45 PM CDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
245 PM CDT SUN JUL 7 2002
MAIN CONCERN IS FLOODING POTENTIAL. MODELS IN GENERAL AGREEMENT ON
MAIN FORCING MECHANISMS WITH THIS COMPLEX...BUT DIFFER ON QPF.
ETA HAD BEST HANDLE ON THIS MORNINGS CONVECTION...BUT STILL NOT
RIGHT ON. WILL GO WITH ETA/AVN BLEND THIS FCST.
STRONG STORM COMPLEX JUST NW OF OUR CWA IS PRODUCING 1 TO 2 INCH
RAINFALL TOTALS THIS AFTERNOON...PER SPENES. VERY SLOW STORM MOVEMENT
AND TROPICAL AIRMASS IS ALLOWING FOR THE HIGH RAINFALL RATES.
DEWPOINTS IN THE LOWER 70S ACROSS MUCH OF THE CWA...AND A STATIONARY
BOUNDARY ALONG FAR N MN...WILL SET THE STAGE FOR EASTWARD PROGRESSION
OF THE CURRENT STORM SYSTEM. THIS INITIAL BAND...ALONG WITH THE
ADDITIONAL STORMS EXPECTED LATER TONIGHT...HAS PROMPTED AN EXTENTION
OF THE FLOOD WATCH TO INCLUDE ALL OF NE MN. THIS WILL PUT THE ENTIRE
CWA UNDER THE WATCH. THE MODEL QPFS ARE GOING WITH 1 TO 3 INCH TOTALS
IN MUCH OF MY CWA BY THE END OF THE DAY MONDAY...BUT TROPICAL TYPE
AIRMASS COULD ALLOW FOR SOME LOCALIZED 4 TO 5 INCH BANDS OF RAIN.
THE MAIN STORM COMPLEX WILL BE TRIGGERED OVERNIGHT BY THE POTENT
SHORTWAVE EXITING THE DAKOTAS. IT WILL BE ABLE TO TAP AIR WITH PW
VALUES OVER 2 INCHES. UPR DIVERGENCE IN RT ENTRANCE 90-100KT H3 JET
HAS AIDED IN PRODUCING HIGH MODEL OMEGA AND STRONG ISEN LIFT ON THE
NOSE OF AN H8 THETA E RIDGE (340K). Q-VECTOR CONVERGENCE AND A
POCKET OF STRONG LOW LEVEL WAA DEVELOP ACRS OUR S CWA TO AID IN TSTM
DVLPMENT THERE LATER TNGT. SO WITH A STATIONARY BOUNDARY IN THE N
CWA AND STRONG FORCING SOUTH...THE ENTIRE CWA SHOULD RECEIVE HIGH
RAINFALL TOTALS OVER THE NEXT 18-24 HOURS.
A BREAK IN THE ACTION EXPECTED FOR MONDAY NIGHT AND TUESDAY AS A
SFC RIDGE DROPS S FROM CANADA. A DRIER NE FLOW WILL PROVIDE COOLER
NIGHT TEMPS WITH SOME RELIEF IN THE DAY AS WELL.
.DLH...FLOOD WATCH ENTIRE CWA TNGT AND MON.
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009
SHIMONThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 10:26 PM CDT | Flash Flood Warning | DLH | Aitkin, Carlton, Cass, Crow Wing, Pine, Saint Louis | 6 hr |
| Jul 7, 10:49 PM CDT | Flash Flood Warning | DLH | Aitkin, Carlton, Cass, Crow Wing, Pine, Saint Louis | 5 hr |
| Jul 8, 12:50 AM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Pine | 55 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.